Wisconsin, 2009

Winter Storm in Wisconsin, December 8 to 9, 2009

December 8 to 9, 2009 · NWS MKX · 19 events in 19 counties and zones

This winter storm was the first, widespread storm to affect south-central and Southeast Wisconsin during the 20009-10 winter season. Low pressure strengthened as it moved northeast from the Oklahoma Panhandle across Missouri and western Illinois on Tuesday December 8th, then across northern Illinois and southern Lake Michigan to northern Lower Michigan on Wednesday December 9th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

This winter storm was the first, widespread storm to affect south-central and Southeast Wisconsin during the 20009-10 winter season. Low pressure strengthened as it moved northeast from the Oklahoma Panhandle across Missouri and western Illinois on Tuesday December 8th, then across northern Illinois and southern Lake Michigan to northern Lower Michigan on Wednesday December 9th. This is a favorable track for heavy snow for southern Wisconsin. Observers recorded widespread 12-inch snow totals, with local 16 to 20 inch amounts. The maximum storm total snowfall reported was 20.2 inches near Mc Farland in Dane County (CoCoRaHS). Snowfall amounts were reduced to between 2 and 6 inches along the Lake Michigan shoreline as a combination of warm air drawn northward ahead of the low and warmer air over the lake turned the precipitation over to rain for a time. Additionally, rapid deepening of the low (a 15-mb fall in less than 12 hours) generated sustained winds of 17 to 26 knots (20 to 30 mph) and occasional gusts of 30 to 37 knots (35 to 43 mph) out of the northeast. This resulted in occasional near-whiteout conditions in open areas due to blowing and drifting snow. The somewhat moist snow and the winds combined to knock down trees and power-lines. At the height of the storm, 32,000 customers in the Madison area and 50,000 customers in the metropolitan Milwaukee area were without electrical power.

Maximum snow amounts in each county include an estimated 16 in northwest Marquette County, 13.8 in Berlin (Green Lake Co.), 13 in Ashford (Fond du Lac Co.), 13 in Elkhart Lake (Sheboygan Co.), 16.6 in Reedsburg (Sauk Co.), 16.5 near Doylestown (Columbia Co.), an estimated 15 inches in far western Dodge County, 16 in West Bend (Washington Co.), an estimated 12 in far northwestern Ozaukee County, an estimated 14 in fare southeastern Iowa County, 20.s near McFarland (Dane Co.), 14 in Waterloo (Jefferson Co.), an estimated 10.5 in far southwestern Waukesha County, an estimated 6.5 in far southeastern Milwaukee County, 14 in northern Lafayette County, an estimated 18 in northeastern Green County and northwestern Rock Counties, an estimated 10.5 in far north-central Walworth County, an estimated 9 in far northwestern Racine County, and 5 in far western Kenosha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 8, 4:06 AM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Dec 8, 4:06 AM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 AM CST TUE DEC 8 2009

FORECAST FOCUS ON MAJOR WINTER STORM FOR LATER THIS AFTERNOON
THROUGH WEDNESDAY EVENING.

LATEST WATER VAPOR IMAGERY INDICATED A STRENGTHENING UPPER LEVEL
TROUGH OVER THE SOUTHWESTERN USA...WITH DOWNSTREAM SOUTHWEST FLOW
OVER THE PLAINS BECOMING WEST SOUTHWEST INTO THE WESTERN GREAT
LAKES REGION.

.TODAY THROUGH WEDNESDAY NIGHT...CONFIDENCE: HIGH

PESKY AREA OF LIGHT SNOW OVER IOWA INTO NORTHERN ILLINOIS TRYING
TO MOVE NORTHEAST INTO THE AREA. THIS WAS ASSOCIATED WITH RIGHT
REAR QUADRANT OF JET STREAK...AND MID LEVEL WARM AIR
ADVECTION/FRONTOGENESIS. LOCAL HIGH RESOLUTION MODELS TRY TO KEEP
MOST OF THE LIGHT SNOW WITH THIS FEATURE JUST SOUTH OF THE AREA
THIS MORNING. HOWEVER...GETTING A FEW SITES REPORTING LIGHT SNOW
ACROSS THE SOUTHWEST COUNTIES. WILL ADD LIKELY POPS TO THE FAR
SOUTHWEST COUNTIES EARLY THIS MORNING...WITH LOWER POPS TO THE
NORTHEAST TO ACCOUNT FOR THIS LIGHT SNOW. A DUSTING AT BEST IS
EXPECTED EARLY THIS MORNING.

ANOTHER CONCERN IS THE POTENTIAL FOR ACCUMULATIONS WITH A LAKE
EFFECT SNOW BAND EXPECTED TO MOVE NORTHWEST ACROSS SHEBOYGAN AND
OZAUKEE COUNTIES LATER THIS MORNING AND INTO THE AFTERNOON.
FAVORABLE SOUTHEAST FETCH AND DELTA T VALUES EXIST...WITH LOCAL
HIGH RESOLUTION MODELS SHOWING A MESO LOW TYPE FEATURE MOVING INTO
THESE COUNTIES AFTER 15Z THIS MORNING. NEWEST RUNS TRY TAKING IT
FURTHER TO THE NORTH. FOR NOW...WILL ADD LIKELY POPS FOR LATER
THIS MORNING IN THE NORTHEAST COUNTIES...WITH THE HIGHER POPS THIS
AFTERNOON. THIS AREA COULD SEE 2 TO 3 INCHES OF SNOW WITH THIS
MESO LOW...THOUGH EXACT PATH WILL BE TRICKY TO PINPOINT. THIS WILL
HAVE TO BE WATCHED CLOSELY AS THE MORNING GOES ON.

NOT A WHOLE LOT OF CHANGES WITH RESPECT TO THE MAJOR WINTER STORM
THAT WILL AFFECT SOUTHERN WISCONSIN LATER THIS AFTERNOON THROUGH
WEDNESDAY NIGHT. FOLLOWED THE GFS/ECMWF MODELS WITH THE EVOLUTION
OF THIS SYSTEM. THE LOW DEVELOPS IN THE SOUTHERN PLAINS
TODAY...THEN QUICKLY MOVES NORTHEAST AND DEEPENS TO AROUND 980MB
BY 12Z WEDNESDAY ACROSS FAR SOUTHERN LAKE MICHIGAN PER THE ECMWF.
THE GFS IS A BIT FURTHER EAST OVER FAR SOUTHWEST LOWER MICHIGAN.

LIGHT TO MODERATE SNOW IS EXPECTED TO SHIFT NORTHEAST INTO THE
AREA THIS AFTERNOON...AS MID LEVEL FRONTOGENESIS BEGINS TO MOVE
INTO THE REGION. STRONG UPWARD VERTICAL MOTION FROM A STRONG MID
LEVEL FRONTOGENETIC BAND WITHIN THE DENDRITE SNOW CRYSTAL GROWTH
ZONE WILL THEN SWEEP INTO THE AREA BY EARLY EVENING...LASTING
THROUGH ABOUT 08Z TO 09Z WEDNESDAY. THIS LIFT ALSO CONFIRMED BY
STRONG Q VECTOR CONVERGENCE IN THE MID LEVELS. THE FRONTOGENESIS
WITHIN THE SNOW CRYSTAL GROWTH ZONE WILL BRING THE HEAVY SNOW
ACROSS THE AREA.

THE LOW WILL THEN PULL NORTHEAST ON WEDNESDAY...GRADUALLY BRINGING
MODERATE...THEN LIGHT SNOW TO THE AREA. STRONG NORTHWEST WINDS IN
THE WAKE OF THE STRONG LOW WILL SWEEP ACROSS THE AREA...CAUSING
BLOWING AND DRIFTING SNOW. WINDS OF 20 TO 30 MPH...WITH GUSTS TO
40 MPH...ARE EXPECTED WITHIN THE STRONG COLD AIR ADVECTION
REGIME. THESE WINDS SHOULD BRING THE BLOWING SNOW THROUGH
WEDNESDAY EVENING...THE DURATION OF THE WINTER STORM WARNING.

KEPT SNOW ACCUMULATIONS FAIRLY SIMILAR TO THE PREVIOUS FORECAST.
GENERALLY EXPECT LIQUID EQUIVALENT VALUES OF AROUND 1.00 INCH IN
THE WEST TO AROUND 1.25 INCHES IN THE NORTHEAST. GIVEN THE
STRONGER WINDS EXPECTED AND THE 1000/500MB THICKNESS FIELD SETUP
ACROSS THE AREA...WENT WITH A GENERAL 10 TO 1 SNOW TO LIQUID
RATIO. THICKNESSES NEAR 540DKM IN THE FAR SOUTHEAST COUNTIES COULD
YIELD LOWER RATIOS...THOUGH AM EXPECTING ALL SNOW GIVEN THE COLD
LOOK OF THE FORECAST SOUNDINGS. EXPECT A 5 TO 8 INCH AREA IN THE
FAR SOUTHEAST...TO AROUND 10 INCHES IN THE WESTERN COUNTIES...TO A
10 TO 14 INCH AREA IN THE NORTHEAST COUNTIES...DUE TO THE LAKE
EFFECT SNOW POTENTIAL TODAY. THE WINTER STORM WARNING WILL REMAIN
AS IS FOR NOW.

.THURSDAY THROUGH MONDAY...CONFIDENCE: MEDIUM

HIGH PRESSURE MOVING SOUTH OF THE REGION PER THE ECWMF WILL BRING
QUIET WEATHER TO THE AREA THURSDAY AND FRIDAY. MUCH COLDER
TEMPERATURES WILL REMAIN IN THE AREA DURING THIS TIME...WITH
1000/500MB THICKNESSES HOVERING AROUND 505 TO 510 DKM. A COLD
FRONT PASSING THROUGH THE REGION ON SATURDAY DOES NOT HAVE MUCH
MOISTURE OR UPWARD MOTION TO WORK WITH DESPITE THE ECMWF QPF
DEPICTION...SO LEFT THIS PERIOD DRY. THE VERY COLD AND DRY
CONDITIONS SHOULD PERSIST ACROSS THE REGION THROUGH THE WEEKEND.

&&

.AVIATION....AVIATION...STRONG WINTER STORM AND HEAVY SNOW TO
AFFECT SRN WI TNT AND WED. LGT SNOW ASSOCIATED WITH AN INITIAL
BURST OF WARM ADVECTION WILL MOVE FROM NRN IL INTO SRN WI THIS AM.
MVFR CIGS WILL DEVELOP WITH MVFR TO IFR VSBYS.

STEADIER SNOW WILL DEVELOP LATE THIS AFTERNOON AND EVENING AS
STRONG LOW PRESSURE OVER THE SOUTHERN PLAINS MOVES TO SRN LAKE MI
BY 12Z WED. MVFR CIGS AND IFR VSBYS WITH THE LGT SNOW LATE THIS
AFTERNOON WILL TRANSITION TO A HEAVY SNOW MUCH OF TNT WITH VLIFR
VSBYS AND IFR TO LIFR CIGS.

IN ADDITION TO THE HEAVY SNOW GUSTY ELY WINDS WILL PREVAIL TNT AND
BACK TO A NORTHERLY AND EVENTUALLY A WLY DIRECTION ON WED. THE
SNOW WILL BECOME LIGHTER ON WED AS THE LOW MOVES AWAY.

&&

.MARINE...GALE WARNING IN EFFECT TONIGHT THROUGH WEDNESDAY NIGHT.
INTENSIFYING LOW PRESSURE OVER THE SOUTHERN PLAINS WILL REACH
SOUTHERN LAKE MI BY 12Z WED AND CONTINUE NEWD TO QUEBEC CANADA BY
12Z THU. THE LOW WILL BE UNSEASONABLY STRONG WITH ELY GALES TNT
FOLLOWED BY WNWLY GALES WED AND WED NT. VERY HIGH WAVES ARE FCST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR WIZ046-047-051-052-056>060-062>072.

LM...GALE WARNING FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...20/GEHRING
Hazardous weather outlook, Dec 8, 5:59 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
559 AM CST TUE DEC 8 2009

WIZ046-047-051-052-056>060-062>072-091200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
559 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT AS
STRONG LOW PRESSURE OVER THE SOUTHERN PLAINS MOVES TOWARD THE
WESTERN GREAT LAKES. LIGHT SNOW WILL PREVAIL MOST OF THE DAY BUT
BECOME HEAVY TONIGHT WITH SIGNIFICANT SNOW ACCUMULATIONS...AND
NEAR BLIZZARD CONDITIONS DUE TO BRISK WINDS AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING.
SIGNIFICANT SNOW ACCUMULATIONS WILL END WEDNESDAY MORNING BUT
STRONG WEST WINDS AND BLOWING SNOW WILL STILL RESULT IN NEAR
BLIZZARD CONDITIONS INTO WEDNESDAY EVENING.

VERY COLD AIR WILL PLUNGE INTO THE REGION AS THE WINTER STORM
DEPARTS WITH WIND CHILLS DROPPING TO 10 TO 20 DEGREES BELOW ZERO AT
TIMES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL AND WIND
GUST REPORTS ARE APPRECIATED.

LMZ643>646-091200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
559 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TONIGHT AS STRONG LOW PRESSURE
APPROACHES SOUTHERN LAKE MICHIGAN FROM THE SOUTHERN PLAINS.
EASTERLY GALES WILL GENERATE VERY HIGH WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GALE WARNING CONTINUES THROUGH WEDNESDAY NIGHT. WINDS WILL
TURN WEST TO NORTHWEST ON WEDNESDAY AND REMAIN STRONG. HIGH WAVES
WILL CONTINUE ESPECIALLY TOWARD OPEN WATER. A SMALL CRAFT ADVISORY
MAY BE NEEDED FOR THURSDAY FOR BRISK WESTERLY WINDS IN THE WAKE OF
THE WINTER STORM.

WWW.WEATHER.GOV/MKX
GEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Lafayette

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Storm, Green

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Walworth

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Storm, Racine

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Storm, Kenosha

When
December 8, 2:00 PM CST to December 9, 3:00 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207433, 207434, 207435, 207550, 207551, 207552, 207553, 207554, 207556, 207557, 207558, 207559, 207560, 207561, 207562, 207563, 207564, 207565, 207566.